Illinois, 2008

Cold in Illinois, March 16, 2008

March 16, 2008 · NWS LOT · 1 event in 1 county or zone

A man was found unresponsive on a sidewalk in Harvey during the morning hours and later died at a hospital. The low temperature at Chicago O'Hare Airport was 26 degrees.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A man was found unresponsive on a sidewalk in Harvey during the morning hours and later died at a hospital. The low temperature at Chicago O'Hare Airport was 26 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 16, 12:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 16, 12:33 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
133 AM CDT SUN MAR 16 2008

.DISCUSSION...
319 PM CDT

RATHER WEAK SHORTWAVE MOVING EASTWARD ACROSS THE AREA TODAY HAS
BEEN PRODUCING A LIGHT MIX OF RAIN...SLEET...AND SNOW OVER OUR
SOUTHERN COUNTIES THIS AFTERNOON. ABOVE FREEZING TEMPS HAVE KEPT
ACCUMULATIONS MINOR AND CONFINED TO MAINLY GRASSY/ELEVATED
SURFACES. WINCHESTER PROFILER INDICATES THAT THE MID LEVEL TROUGH
AXIS HAS ALREADY CROSSED THE MS RIVER AND EXTRAPOLATION WILL HAVE
THIS LIGHT PRECIP EAST OF OUR CWA BY AROUND 00Z.

ATTENTION WILL THEN TURN TO THE VIGOROUS SHORTWAVE CURRENTLY
DIGGING SOUTHWARD OFF THE WEST COAST. MODELS IN EXCELLENT
AGREEMENT ON CLOSING OFF A MID LEVEL CIRCULATION AS THIS SHORTWAVE
BOTTOMS OUT OVER THE DESERT SW OVERNIGHT INTO SUNDAY. DOWNSTREAM
RIDGING WILL OVERSPREAD THE MS VALLEY SUNDAY ALOFT...HOWEVER
SURFACE RIDGE TRAVERSING THE NORTHERN LAKES WILL KEEP A STEADY
FEED OF COOL NORTHERLY WINDS KEEPING TRUE SPRING-LIKE WEATHER AT
BAY JUST A BIT LONGER. WHILE LAKE-850MB DELTA TS NOT PROGGED TO
BE ALL THAT LARGE...SHOULD BE SUFFICIENT FOR SOME LAKE EFFECT
STRAT0CUMULUS TO BLOW INLAND SUNDAY.

VIGOROUS SYSTEM OVER THE SOUTHWEST IS THEN PROGGED TO KICK OUT
INTO THE PLAINS MONDAY. INTENSE LOW LEVEL JET SHOULD PROMOTE VERY
STRONG LOW LEVEL THETA-E ADVECTION WITH LARGE SHIELD OF
PRECIPITATION LIKELY BREAKING OUT TO OUR WEST LATE SUNDAY NIGHT
INTO MONDAY MORNING BEFORE SPILLING EASTWARD INTO OUR CWA MONDAY
AFTERNOON/NIGHT. WILL LIKELY BE AN AXIS OF HEAVY RAINFALL SETTING
UP ALONG AND JUST NORTH OF THE SURFACE BOUNDARY WITH 60KT+ H8 JET
RIGHT OFF THE GULF PROVIDING AMPLE MOISTURE.

LATEST GFS HAS TRENDED SOUTHWARD WITH THE AXIS OF HEAVIEST
RAINFALL WITH AREAS SOUTH OF OUR CWA MOST UNDER THE GUN FOR HEAVY
RAINFALL MONDAY NIGHT INTO TUESDAY. SHOULD BE A CLOSE CALL HOWEVER
AND SHOULD LATER RUNS SHIFT THINGS NORTH A BIT THEN SOUTHERN
PORTIONS OF THE CWA COULD HAVE A SIGNIFICANT FLOOD THREAT. WILL
CONTINUE TO HIGHLIGHT THE POTENTIAL FOR HEAVY RAINFALL AND
FLOODING IN HWO SINCE GROUND IS SATURATED AND IT WONT TAKE MUCH
RAIN TO LEAD TO PONDING IN LOW SPOTS AND RE-NEWED RISES ON AREA
RIVERS.

OPERATIONAL GFS HAS SHIFTED FARTHER EAST WITH THE LAST PIECE OF
ENERGY COMING OUT WITH THIS WAVE WEDNESDAY AND NOW KEEPS THE
PRECIPITATION EAST OF THE CWA...WHICH IS MORE IN LINE WITH THE
ECMWF/GEM SOLUTIONS. AS SYSTEM LIFTS OUT YET ANOTHER CANADIAN HIGH
SHOULD PROVIDE THE AREA WITH BELOW NORMAL TEMPERATURES DURING THE
MIDDLE AND END OF THE UPCOMING WORK WEEK.

ECMWF AND GFS ARE IN FAIRLY GOOD AGREEMENT ON BRINGING ANOTHER
SHORTWAVE SOUTHEASTWARD ACROSS THE AREA FRIDAY. FAIRLY LOW
AMPLITUDE SYSTEM WHICH CAN GIVE MEDIUM RANGE MODELS FITS THIS FAR
OUT SO ONLY INCREASED POPS TO SILENT 20S AT THIS TIME...BUT
CONTINUED MODEL AGREEMENT WILL LIKELY REQUIRE AN INCREASE IN POPS
WITH TIME.

IZZI

&&

.AVIATION...
132 AM CDT

RE 12Z TAFORS...SURFACE RIDGE AXIS EXTENDS FROM WESTERN ONTARIO SSW
ACROSS THE UPPER MIDWEST TO AND LOWER MO VALLEY AND THE OZARKS.
COLD LONG FETCH FLOW DOWN LAKE MI RESULTING IN LAKE EFFECT STRATOCU
DEVELOPMENT WHICH HAS SPREAD INTO SE WI AND NE IL. RIDGE TO MOVE
E THROUGH THE FORECAST PERIOD AND EXTEND FROM EASTERN ONTARIO S
THROUGH THE CENTRAL LAKES AND ACROSS THE UPPER OH VALLEY TO THE SE
U.S. LOCAL WINDS TO GRADUALLY BACK WITH TIME AS RIDGE AXIS PASSES
OVERHEAD MIDDAY. THIS REDUCES FETCH AND INCREASES ANTICYCLONIC
LOW LEVEL FLOW WHICH SHOULD SPELL DEMISE OF LAKE EFFECT CLOUDS.

SOME CI TO SPILL OVER UPPER RIDGE APPROACHING THE MS VALLEY DURING
THIS EVENING AS WESTERN UPPER TROUGH PROGRESSES FURTHER INLAND.

TRS

&&

.MARINE...

1258 PM...LOW PRESSURE OVER TENNESSEE WILL MOVE NORTHEAST TO THE
MID ATLANTIC STATES TONIGHT WHILE HIGH PRESSURE CENTERED OVER
SOUTHERN MANITOBA BUILDS SOUTHEAST ACROSS ONTARIO AND THE NORTHERN
LAKES. THE PRESSURE GRADIENT WILL TIGHTEN SOME THIS EVENING WITH
WINDS INCREASE TO 15-25KTS BUT GRADIENT WEAKENS SUNDAY MORNING.
WINDS LIKELY TO STAY NORTHERLY ACROSS THE SOUTHERN END OF THE LAKE
AND POSSIBLY REMAIN 10-20KTS SINCE THE HIGH CONTINUES TO
STRENGTHEN AS IT MOVES EAST SUNDAY NIGHT. THUS WAVE ACTION MAY
REQUIRED THE SMALL CRAFT ADVISORY TO BE EXTENDED LONGER INTO
SUNDAY. NEW LOW PRESSURE OVER THE SOUTHWEST PLAINS WILL MOVE
NORTHEAST ACROSS THE PLAINS MONDAY BEFORE BEGINNING TO WEAKEN. IN
RESPONSE...WINDS TURN SOUTHEAST SUNDAY NIGHT AND MONDAY AND MAY
INCREASE BACK TO 15-25KTS DURING THIS TIME. AS ANOTHER LOW MOVES
ACROSS THE OH VALLEY MIDWEEK...WINDS BECOME WEST/NORTHWEST ACROSS
THE LAKES. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LMZ740>745.

&&
Hazardous weather outlook, Mar 15, 2:27 PM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
327 PM CDT SAT MAR 15 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
327 PM CDT SAT MAR 15 2008 /427 PM EDT SAT MAR 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

RIVERS WILL REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE ACROSS FAR
NORTHERN ILLINOIS THROUGH TONIGHT...WITH PORTIONS OF THE KANKAKEE
RIVER IN NORTHWEST INDIANA ALSO REMAINING FLOODED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE POTENTIAL FOR ISOLATED THUNDERSTORMS AS WELL AS
LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN FLOODING MONDAY NIGHT
INTO TUESDAY.

RIVERS WILL REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE ACROSS FAR
NORTHERN ILLINOIS INTO NEXT WEEK...WITH PORTIONS OF THE KANKAKEE
RIVER IN NORTHWEST INDIANA ALSO REMAINING FLOODED. FOR MORE
INFORMATION ON SEE THE RIVER FORECASTS...STATEMENTS AND WARNINGS
ON OUR ADVANCED HYDROLOGIC PREDICTION SYSTEM AT
WEATHER.GOV/CHICAGO OR WEATHER.GOV/ROCKFORD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-162030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
327 PM CDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THIS AFTERNOON THROUGH LATE TONIGHT FOR THE ILLINOIS
AND INDIANA NEAR SHORE OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
327 PM CDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
March 16, 2:00 AM CST to 12:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2008-03-1661MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87196.